Pennsylvania, 2011

Tornado and Flash Flooding in Pennsylvania, April 28, 2011

April 28, 2011 · NWS BGM · 14 events in 6 counties and zones

A significant severe weather and flash flood outbreak developed across northeast Pennsylvania as a storm system moved east from the Great Lakes. Thunderstorms with damaging winds and very heavy rain developed and moved across the area during the overnight hours on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$651,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A significant severe weather and flash flood outbreak developed across northeast Pennsylvania as a storm system moved east from the Great Lakes. Thunderstorms with damaging winds and very heavy rain developed and moved across the area during the overnight hours on the 28th. One supercell thunderstorm produced a tornado in Susquehanna county. Significant flash flooding also occurred across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 28, 12:53 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 28, 12:53 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 AM EDT THU APR 28 2011

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WITH SHOWERS AND THUNDERSTORMS, IS
MOVING INTO EASTERN NEW YORK LATE THIS EVENING. ADDITIONAL
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS, WILL BE AHEAD OF A
COLD FRONT THAT CROSSES THE REGION MIDDAY THURSDAY. FRIDAY WILL BE
COOLER AND UNSETTLED...THEN HIGH PRESSURE WILL BRING DRY
CONDITIONS FOR MUCH OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATE 1045 PM...
TORNADO WATCH ALLOWED TO EXPIRE WITH THE BACK EDGE OF THE BROKEN
LINE OF THUNDERSTORMS MOVING INTO THE SEVERE THUNDERSTORM WATCH IN
THE EASTERN TWO THIRDS OF THE CWA. ADJUSTMENTS TO TIMING OF THE
INITIAL LINE AND ALSO TO UP POPS BEHIND IT AS THE NEXT AREA OF
SHOWERS AND A FEW THUNDERSTORMS MOVES INTO NORTH CENTRAL PA AND
THE CENT SRN TIER. WITH THE HEAVY RAIN TEMPERATURES HAVE FALLEN
INTO THE MID 60S CLOSE TO THE DEWPOINT TEMPS.

PREVIOUS DISCUSSION...
MINOR S/WV TROF/MESOVORT MOVING THROUGH ERN OH/WRN PA AND NY WILL
CONTINUE LIFTING NE LATE THIS AFTN AND EVENING. ATMOS OVER
CNY/NEPA WAS DESTABILIZING...HOWEVER IN A MORE LIMITED FASHION AS
COMPARED TO YESTERDAY. ACARS AND RUC SOUNDINGS INDICATE A MIDLVL
CAP DUE TO INCRSD WARMING ALOFT. MEAN LAYER CAPE VALUES ARE THUS
ONLY IN THE 500-1000 J/KG RANGE ATTM...AND ARE LIKELY TO STABILIZE
IN THIS RANGE. MESOSCALE MODEL REFLECTIVITY SIMULATIONS INDICATE
THIS WILL BE ENOUGH ENERGY TO BE STIMULATED BY THE DYNAMICS ALOFT
WITH CONVECTIVE DEVELOPMENT EXPECTED TO FORM A LINEAR STRUCTURE
UPSTREAM FROM US...AND TRANSLATE ACROSS OUR AREA DURING THE MID-
LATE EVENING HOURS AND EARLY OVERNIGHT. ATTM DEEP LAYER BULK SHEAR
AND EHI VALUES WOULD SUGGEST TORNADO POTENTIAL THIS EVENING...HENCE
PART OF OUR AREA IS WITHIN A TOR WATCH. ALL THIS DEPENDS ON BEING
ABLE TO OVERCOME THE WARMER MID-LVLS.

LATER ON...THERE APPEARS AS THOUGH THERE MAY BE A RELATIVE BREAK
IN SIGNIFICANT CONVECTION DURING THE WEE HOURS...BEFORE THE MAJOR
TROF AND OCCLUDED FRONTAL SYSTEM ARRIVES. HAVE ATTEMPTED TO
ILLUSTRATE THIS IDEA IN THE GRID FCSTS WITH JUST MINOR CHC POPS
FOR SVRL HOURS OVERNIGHT BEFORE BRINGING CATEGORICAL POPS BACK IN
JUST PRIOR TO DAYBREAK.

HIGH PWATS AND RAINFALL OVER THE PAST WEEK EXCEEDING 200-400
PERCENT OF NORMAL MAKES JUST ABOUT THE ENTIRE AREA VULNERABLE TO
FLASH FLOODING DEPENDING ON WHERE ANY AXES OF HVY PRECIP SET UP.
THIS IS ALMOST NEVER EASY TO PREDICT...HOWEVER IN THE LAST 24
HOURS THE HEAVIEST AXES OF RAIN HAVE OCCURRED ACROSS THE NRN
FINGER LAKES REGION...AND ALSO FROM BRADFORD COUNTY...TO BROOME TO
OTSEGO COUNTY. FFG SUGGESTS ANYTHING APCHG 0.5-1.0 INCH/HOUR RATES
WOULD CAUSE FLOODING.

A MILD AND MUGGY NIGHT WITH OVERNIGHT LOWS IN THE LOWER TO MID 60S
IS EXPECTED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
THE OCCLUDED/COLD FRONT IS FCST BY THE MAJORITY OF MODEL GUIDANCE
TO CROSS OUR REGION BETWEEN 12Z-18Z. WITH HIGH PWATS CONTINUING
AHEAD OF THE FRONT...LOCALIZED FLASH FLOOD THREAT CONTINUES FOR
THE MORNING.

AFTER FRONTAL PASSAGE THE AFTERNOON IS LIKELY TO BE VERY WINDY.
STRONG ISALLOBARIC COUPLET ALONG WITH DESTABILIZING CAA ALOFT AND
GOOD MOMENTUM TRANSFER SUGGESTS WIND GUST POTENTIAL INTO THE 40
MPH RANGE. CONFIDENCE IS NOT TOO HIGH AT THIS TIME FOR WIND
ADVISORY ISSUANCE...HOWEVER IT WILL BE CONSIDERED ON LATER SHIFTS.

UPPER TROF IS THEN LIKELY TO ONLY SLOWLY MEANDER ACROSS THE REGION
THURSDAY NIGHT THROUGH FRIDAY. THE DRY SLOT THURSDAY AFTERNOON
WILL LIKELY KEEP SHOWERS AT BAY...BUT DEEPENING MOISTURE WILL
BRING CHANCES FOR SHOWERS BACK INTO THE REGION THURSDAY NIGHT AND
FRIDAY AS COLD AIR ALOFT KEEPS THINGS UNSTABLE. QPF LOOKS LIGHT
AND GENERALLY UNDER ONE QUARTER INCH DURING THIS TIME.

HIGH PRESSURE BUILDING IN SURFACE AND ALOFT BRINGS DRY AND
SEASONABLE TEMPERATURES FOR EARLY IN THE WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UL RIDGE AXIS AT THE START OF THE PD WL GRADUALLY SLIDE EAST ON
SUNDAY. EC IS A LITTLE SLOWER TO BREAK DOWN THE RIDGE BUT EXPECT SFC
FRONTAL BNDRY TO MV THRU THE GREAT LKS WITH A WARM FRONT LIFTING
THRU SUN/SUN NGT. HV BASICALLY FOLLOWED HPC GUIDANCE WHICH FOLLOWS
CLOSELY WITH THE EURO.

THUS, CHC POPS FM 12Z SUNDAY ON FOR STALLED FRONTAL BNDRY NR THE
REGION. LATER IN THE PD, THE EURO DRIVES A WV UP INTO THE CWA BY THE
END OF THE PD. MEANWHILE THE 12Z GFS BRINGS THE FRONT THRU WITH DRY
WX MVG IN BHND MON/MON NGT. WL MAINTAIN CHC FOR SHOWERS SIMILAR  TO
HPC GUIDANCE THRU TUE NGT. HWVR LONG TERM FCST IS UP IN THE AIR
AFTER MONDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...

SVR CONV MVG THRU THE AREA ATTM. SHRT WV LFTG THRU THE ERN LAKES
IS PUSHING A FNT EWRD TWRDS THE AREA THIS MRNG TRIGGERING SHWRS
AND ISLTD SVR TRWS. FNT WILL PASS ARND 12Z AND BE FLWD BY DRIER
AIR AND GNRL VFR CONDS. VFR CONDS WILL LINGER THRU THE END OF THE
TAF PD.

OUTLOOK...

THU NGT TO FRI NGT...MVFR MAINLY CENTRAL NY IN SCATTERED -SHRA.

SAT/SAT NGT...VFR.

SUN TO MON...MVFR IN SCT -SHRA.

&&

.HYDROLOGY...
HEAVY RAIN ON SATURATED SOILS HAS CAUSED MINOR FLOODING AT SVRL
POINTS ALONG THE SUSQUEHANNA RIVER SYSTEM...AND ALSO AT ONONDAGA
LAKE. ANTECEDENT HYDROLOGIC CONDITIONS HAVE NEARLY ZERO TOLERANCE
FOR ADDITIONAL RAINFALL IN THE NEXT 12-24 HRS.

FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE CWA INTO THURSDAY
AFTERNOON. HEAVY LOCALIZED RAIN WITH THUNDERSTORMS HAS CAUSED
FLASH FLOODING THIS EVENING.

ADDITIONAL WIDESPREAD RAINFALL EXPECTED LATER TONIGHT SHOULD BRING
ANOTHER THREE QUARTERS TO ONE INCH TO MANY BASINS. THIS MAY BE
EXACERBATED BY LOCALLY TORRENTIAL RAINFALL IN CONVECTION. MORE
FLASH FLOODING IS LIKELY. CONTINUED MINOR RIVER FLOODING...TO
MODERATE AT SOME POINTS IS LIKELY WITH ADDITIONAL RISES EXPECTED
DUE TO THIS NEW RAINFALL FORECAST. HEADWATER POINTS ALONG THE
SUSQUEHANNA AND DELAWARE BASINS WILL NEED MONITORING AS MANY OF
THESE ARE NOT INDICATED TO BE IN FLOOD AT THIS TIME. THEY WILL
REACH FS IF CONVECTION HITS THE PARTICULAR BASINS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ038>040-043-
     044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/TAC
SHORT TERM...JAB
LONG TERM...PVN
AVIATION...DGM/TAC
HYDROLOGY...
Hazardous weather outlook, Apr 27, 11:11 PM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 AM EDT THU APR 28 2011

NYZ015>017-022>025-055-290415-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
1211 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A LINE OF THUNDERSTORMS MOVED THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS EVENING HOURS. MORE RAIN AND EMBEDDED
THUNDERSTORMS WILL MOVE INTO THE REGION AFTER MIDNIGHT. ADDITIONAL
FLASH FLOODING IS POSSIBLE.

IN ADDITION A FEW RIVER LOCATIONS WILL CONTINUE TO HAVE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL END MIDDAY.
SATURATED GROUND COMBINED WITH POTENTIALLY HEAVY RAINFALL COULD
MEAN ADDITIONAL AREAS OF FLASH FLOODING. TORRENTIAL RAINFALL COULD
RESULT IN ADDITIONAL FLASH FLOODING OF SMALL STREAMS AND URBAN
AREAS.

IN ADDITION A FEW RIVER LOCATIONS WILL CONTINUE TO HAVE FLOODING.
HIGH RIVER LEVELS WILL START TO FALL LATE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ009-018-036-037-044>046-056-057-062-PAZ038>040-043-044-047-048-
072-290415-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1211 AM EDT THU APR 28 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 244 IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

A LINE OF THUNDERSTORMS IS MOVING EAST THROUGH CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA LATE THIS EVENING. STORMS MAY BECOME
SEVERE WITHIN THIS LINE OF STORMS...AND THERE IS A CHANCE FOR
DAMAGING WINDS AND POSSIBLY LARGE HAIL. TORRENTIAL RAINFALL COULD
RESULT IN ADDITIONAL FLASH FLOODING OF SMALL STREAMS AND URBAN
AREAS.

ANOTHER AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE INTO THE
REGION BETWEEN 2 AND 6 AM. HEAVY RAINFALL COULD MEAN ADDITIONAL
AREAS OF FLASH FLOODING.

IN ADDITION A FEW RIVER AND LAKE LOCATIONS WILL CONTINUE TO HAVE
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL END MIDDAY.
SATURATED GROUND COMBINED WITH POTENTIALLY HEAVY RAINFALL COULD
MEAN ADDITIONAL AREAS OF FLASH FLOODING.

IN ADDITION A FEW RIVER AND LAKE LOCATIONS WILL CONTINUE TO HAVE
FLOODING. HIGH RIVER AND LAKE LEVELS WILL START TO FALL LATE
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Apr 27, 11:36 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 AM EDT THU APR 28 2011

NYZ015-016-022-023-280530-
SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
1236 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...SCHUYLER...
SOUTH CENTRAL SENECA AND SOUTHEASTERN YATES COUNTIES...

* AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR TYRONE...AND MOVING
  NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKEMONT AND GLENORA AT 1245 AM EDT...
  STARKEY AND HECTOR AT 1250 AM EDT...
  CAYWOOD AND LODI STATION AT 1255 AM EDT...
  LODI AND TOWNSENDVILLE AT 100 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4276 7687 4250 7670 4230 7702 4243 7719

MSE
Special weather statement, Apr 28, 12:11 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
111 AM EDT THU APR 28 2011

NYZ024-055-PAZ038-280600-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
111 AM EDT THU APR 28 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD...
SOUTHEASTERN CHEMUNG AND SOUTHWESTERN TIOGA COUNTIES...

* AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GILLETT...AND MOVING
  NORTHEAST AT 55 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHEMUNG AND WILAWANA AT 120 AM EDT...
  OWENS MILL AND LOCKWOOD AT 125 AM EDT...
  VAN ETTEN AND SWARTWOOD AT 130 AM EDT...
  TIOGA CENTER AND LOUNSBERRY AT 135 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4224 7668 4224 7663 4201 7619 4185 7680
      4196 7694 4200 7694

MSE
Local storm report, Apr 28, 1:07 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     SPENCER                 42.22N  76.49W
04/28/2011                   TIOGA              NY   PUBLIC

            NUMEROUS TREES DOWN

&&

MJN
Special weather statement, Apr 28, 1:11 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 AM EDT THU APR 28 2011

NYZ025-044-045-055-056-PAZ038-039-280715-
BRADFORD PA-BROOME NY-CHENANGO NY-CORTLAND NY-SUSQUEHANNA PA-TIOGA
NY-TOMPKINS NY-
211 AM EDT THU APR 28 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT BRADFORD...CHENANGO...
EXTREME SOUTHEASTERN TOMPKINS...NORTHWESTERN SUSQUEHANNA...
SOUTHEASTERN CORTLAND...TIOGA AND WESTERN BROOME COUNTIES...

* AT 208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MARATHON TO CANDOR TO EAST
  SMITHFIELD TO 8 MILES SOUTHWEST OF LE ROY...AND MOVING NORTHEAST AT
  30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WELTONVILLE AND TIOGA CENTER AT 220 AM EDT...
  TEXAS VALLEY AND NICHOLS AT 225 AM EDT...
  OWEGO AND SHESHEQUIN AT 230 AM EDT...
  CINCINNATUS AND NANTICOKE AT 235 AM EDT...
  WILLET AND LISLE AT 240 AM EDT...
  WHITNEY POINT AND GERMAN AT 245 AM EDT...
  PHARSALIA AND MAINE AT 250 AM EDT...
  MC DONOUGH AND CAMPVILLE AT 255 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4159 7683 4182 7671 4247 7614 4275 7536
      4212 7592 4176 7614 4157 7664

MLJ
Local storm report, Apr 28, 1:27 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
227 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TORNADO          SWARTWOOD               42.23N  76.62W
04/28/2011                   CHEMUNG            NY   LAW ENFORCEMENT

            EMERGENCY MANAGEMENT REPORTS POSSIBLE TORNADO. 6 HOMES
            DAMAGED AND NOT HABITABLE...NUMEROUS TREES DOWN.

&&

MORFORD
Local storm report, Apr 28, 2:35 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TORNADO          1 NE DANBY              42.36N  76.47W
04/28/2011                   TOMPKINS           NY   EMERGENCY MNGR

            POSSIBLE TORNADO...4 TO 5 HOMES WITH MAJOR STRUCTURAL
            DAMAGE

&&

MORFORD

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Bradford

When
April 28, 3:00 AM EST to 12:00 PM EST
Where
Bradford County, 1.48 mi SW of Columbia Xrds to 1.75 mi SSE of Riggs
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.812, -76.816

Significant flash flooding developed, especially in the borough of Burlington. Eight to ten inches of water was flowing through the borough, with mudslides and numerous roads closed. Route 14 in Canton was closed due to flooding. Many roads were also flooded and closed in Troy.

Thunderstorm Wind, Bradford

When
April 28, 3:30 AM EST
Where
Bradford County, Herrick
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.780, -76.250

A roof was blown off a mobile home.

Thunderstorm Wind, Luzerne

When
April 28, 3:50 AM EST
Where
Luzerne County, Lehman
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.320, -76.030

A swath of hundreds of trees was blown down in the Back Mountain area.

Thunderstorm Wind, Luzerne

When
April 28, 3:55 AM EST
Where
Luzerne County, Lehman
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.320, -76.030

The damage was concentrated near market street to the west of the Huntsville Reservoir. Numerous White Pine and Eastern Hemlock trees were snapped with a few uprooted. The width of the damage swath was about 500 yards with the damage path length about 1 mile.

Thunderstorm Wind, Wyoming

When
April 28, 4:20 AM EST
Where
Wyoming County, Falls
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.470, -75.880

A micro-burst hit along the Wyoming/Lackawanna County line in Falls and Newton Townships. Most of the damage was to trees which were uprooted. A garage was partially collapsed by the wind with 1 garage door completely blown in. A home sustained some damage to the roof as many shingles were blown off.

Thunderstorm Wind, Lackawanna

When
April 28, 4:26 AM EST
Where
Lackawanna County, East Benton
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.580, -75.670

A Pennsylvania power and light truck was blown over and trees were blown down.

Tornado, Susquehanna

When
April 28, 4:50 AM EST to 4:55 AM EST
Where
Susquehanna County, 0.52 mi W of Herrick Center to 0.52 mi E of Herrick Center
Rating
EF0
Path length
1.03 mi
Path width
80 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.730, -75.510

The tornado touched down on Lewis Lake Road and uprooted many trees in one woodlot. The tornado then apparently lifted for a time before touching down again, damaging a mobile home. Part of the roof was torn off the mobile home and thrown about 100 yards. There were no injuries or fatalities. It is estimated that the tornado was on the ground for just a few minutes.

Thunderstorm Wind, Wayne

When
April 28, 5:02 AM EST
Where
Wayne County, Beach Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.600, -75.150

Several 75 to 80 foot trees were uprooted on Griffith Road and trees were blown down on Two Mile Road.

Thunderstorm Wind, Wayne

When
April 28, 5:05 AM EST
Where
Wayne County, Equinunk
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.850, -75.220

Trees and power lines were blown down. School was closed due to blocked roadways.

Flash Flood, Luzerne

When
April 28, 6:00 AM EST to 12:00 PM EST
Where
Luzerne County, 0.69 mi SSW of Nanticoke to 1.8 mi ESE of Chase
Cause
Heavy Rain
Property damage
$280,000
Reported by
Emergency Manager
Coordinates
41.191, -76.006

Heavy rain caused flash flooding and damage, especially in the Wilkes-Barre area. Sinkhole repairs for South Wilkes-Barre came to about $50,000. The walls along Laurel Run Creek were damaged, with approximately 250 feet of wall collapsed. Hollenback Golf Course suffered damage to its clubhouse roof and interior.

Thunderstorm Wind, Wyoming

When
April 28, 7:39 AM EST
Where
Wyoming County, Falls
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.470, -75.880

Numerous trees were blown down.

Thunderstorm Wind, Lackawanna

When
April 28, 7:45 AM EST
Where
Lackawanna County, 0.86 mi NE of Dalton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
41.540, -75.740

A barn was destroyed.

Thunderstorm Wind, Lackawanna

When
April 28, 7:50 AM EST
Where
Lackawanna County, East Benton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.580, -75.670

Trees were blown down near exit 201 off I-81 and State Route 438.

Thunderstorm Wind, Lackawanna

When
April 28, 7:57 AM EST
Where
Lackawanna County, 0.86 mi NE of Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.540, -75.740

A tree was blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303192, 303198, 303194, 303195, 303196, 303197, 303193, 303199, 304066, 303448, 303201, 303202, 303203, 303204.